Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 367, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2018, 5:45 PM MDT for Kit Carson County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 5:45 PM MDT (23:45 UTC)
- Expired
- Aug 7, 2018, 6:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:20 PM MDT | HAIL 2 | 18 N Flagler, CO | |
| Aug 7, 6:32 PM MDT | HAIL 2 | 13 N Flagler, CO | GOLF BALL TO HEN EGG SIZE HAIL COVERING THE GROUND TO A DEPTH OF 6 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
021
WUUS53 KGLD 072345
SVRGLD
COC063-080030-
/O.NEW.KGLD.SV.W.0367.180807T2345Z-180808T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
545 PM MDT TUE AUG 7 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Kit Carson County in east central Colorado...
* Until 630 PM MDT.
* At 545 PM MDT, a severe thunderstorm was located 10 miles east of
Thurman, or 17 miles north of Flagler, moving south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
417.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3956 10315 3957 10283 3924 10262 3923 10315
TIME...MOT...LOC 2345Z 338DEG 14KT 3955 10304
HAIL...1.50IN
WIND...60MPH
$$
0242 follow-up statements
190
WWUS53 KGLD 072358
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
558 PM MDT TUE AUG 7 2018
COC063-080030-
/O.CON.KGLD.SV.W.0367.000000T0000Z-180808T0030Z/
Kit Carson CO-
558 PM MDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
At 557 PM MDT, a severe thunderstorm was located 11 miles southeast
of Thurman, or 14 miles north of Flagler, moving south at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
417.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3956 10315 3957 10283 3924 10262 3923 10315
TIME...MOT...LOC 2357Z 342DEG 13KT 3951 10304
HAIL...2.00IN
WIND...60MPH
$$
024544
WWUS53 KGLD 080008
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
608 PM MDT TUE AUG 7 2018
COC063-080030-
/O.CON.KGLD.SV.W.0367.000000T0000Z-180808T0030Z/
Kit Carson CO-
608 PM MDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
At 608 PM MDT, a severe thunderstorm was located 12 miles southeast
of Thurman, or 15 miles north of Flagler, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Kit Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3956 10315 3957 10283 3934 10273 3934 10315
TIME...MOT...LOC 0008Z 327DEG 11KT 3952 10301
HAIL...1.75IN
WIND...60MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:20 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 7, 3:20 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 320 PM MDT Tue Aug 7 2018 .SHORT TERM...(This evening through Wednesday) Issued at 319 PM MDT Tue Aug 7 2018 Pops have been increased for the overnight period, as a shortwave is expected to pass over our eastern CWA from Yuma County, Colorado to potentially Wichita County, Kansas. Disturbance may be enough lift to aid in thunderstorm development. Convection is expected to develop over eastern Colorado and die off over the plains. Biggest area of favored conditions will be the Palmer Dive and to the east of it. West Northwest wind flow aloft will aid in bringing in dryer area, especially in the mid and upper levels. Model soundings are showing favorable subsidence tomorrow. Pwat values are still sitting ~1" in the low levels. There is currently no well-defined synoptic support for convection. But short term models like the HRRR and HREF are pointing to late night convection from 06 to 12Z . MLCAPE values are ~1000-1500 with about 35-40 knots 0-6 km shear. Expecting isolated storms with marginally severe hail and winds. Tonight, lows will sit in the upper 50s to lower 60s across the Tri-State area. However, depending on convection, this may drop 5 to 10 degrees lower. Lastly, tomorrow's highs will be in the mid to upper 80s, with another round of slight chances for convection in the late afternoon. An isolated severe thunderstorm or two cannot be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 222 PM MDT Tue Aug 7 2018 A shortwave embedded in upper level ridge flow expected over the northern Plains by Thursday morning. This shortwave moves southeast over eastern Kansas by Friday night. During the southeastward progression of this shortwave, thunderstorm chances will exist for parts of the Tri-State region during the afternoon and overnight hours. The shortwave will extend into the southern Plains due to upper level lows settled over Oklahoma and Texas. This trough becomes split Sunday with the main trough over the Midwest and a cutoff low remaining over the southern Plains. By Tuesday morning, the cutoff low over Texas migrates northward towards strong flow aloft creating a shortwave trough over Kansas. The migration of the cutoff low over Kansas could potentially bring precipitation to the Tri-State region Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1111 AM MDT Tue Aug 7 2018 Throughout the remainder of the TAF period, VFR conditions are expected to prevail. Only added additional lines in TAF for wind changes. Winds are expected to shift from the north to the east to the south ending up facing the southwest. Wind speeds are expected to stay around 5 to 10 mph. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...NEWMAN AVIATION...EV
Hazardous weather outlook, Aug 7, 10:43 AM MDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1043 AM MDT Tue Aug 7 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1043 AM MDT Tue Aug 7 2018 /1143 AM CDT Tue Aug 7 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated showers and storms are expected west of a line from Flagler, Colorado to Tribune, Kansas during the evening and overnight hours. There is a marginal chance of isolated severe storms potentially creating large hail and damaging winds during the early evening as storms begin to transition into far east central Colorado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Isolated thunderstorm are expected Wednesday afternoon and evening with a marginal chance of some of the stronger storms producing damaging wind as they move into far east central Colorado during the early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon or tonight.
In the hours before
Special weather statement, Aug 7, 5:37 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Goodland KS 537 PM MDT TUE AUG 7 2018 COZ091-080000- Kit Carson County CO- 537 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 600 PM MDT... At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Cope, or 18 miles north of Flagler, moving south at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. LAT...LON 3957 10286 3944 10276 3934 10308 3957 10314 TIME...MOT...LOC 2336Z 338DEG 21KT 3957 10301 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:37 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Aug 7, 5:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.